Texas, 2024

Hail in Texas, April 30, 2024

April 30, 2024 · NWS OUN · 1 event in 1 county or zone

A rather nebulous upper air pattern existed across the Southern Plains on the 30th, with 30-40 knots of quasi-zonal flow at 500 mb. However, plentiful solar insolation/surface heating in the vicinity of a dryline fostered widely scattered thunderstorm development by the late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A rather nebulous upper air pattern existed across the Southern Plains on the 30th, with 30-40 knots of quasi-zonal flow at 500 mb. However, plentiful solar insolation/surface heating in the vicinity of a dryline fostered widely scattered thunderstorm development by the late afternoon. Strong instability and sufficient organizing wind shear lead to a few of these storms displaying supercellular characteristics and producing reports of large hail initially, owing to steep lapse rates and weak low-level shear (among other factors already mentioned).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 30, 2:02 PM CST, 3 hours 31 minutes earlier.

Area forecast discussion, Apr 30, 2:02 PM CST, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Norman OK
302 PM CDT Tue Apr 30 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Wednesday night)
Issued at 300 PM CDT Tue Apr 30 2024

Daytime heating this afternoon will support the chance for isolated
to widely scattered thunderstorms along a diffuse dryline as
convective inhibition weakens across western Oklahoma. Effective
bulk shear will be modest (~35 knots) for supercells. The expected
hazards will be damaging wind gusts and hail; however, if any
supercell can sustain themselves into the evening, there will be a
short window of opportunity for a low tornado threat as the low-
level jet strengthens with an attendant increase in low-level
storm relative helicity. Thunderstorms should weaken with the loss
of daytime heating as convective inhibition strengthens.

Additional thunderstorms are expected to develop across Kansas in
association with a cold front, which will likely move southward into
north central Oklahoma tonight. Warm air advection associated
with a low-level jet may result in continued development in this
zone. Given the heavy rainfall they experienced with the last
event, we opted to issue a Flood Watch for north central Oklahoma.

For tomorrow, the uncertainty is on how far southwest the outflow
boundary from the morning thunderstorms will progress. This
boundary may serve as a focus for redevelopment tomorrow
afternoon. Another scenario is that convection may continue to
move to the southwest through the day and never fully dissipate.
In addition, the dryline should retreat farther to the west, into
the Texas and Oklahoma panhandles. Both of these boundaries (and
any associated intersection) will result in a chance for
thunderstorms tomorrow afternoon. Strong to severe thunderstorms
will be possible.

Tomorrow night, there is evidence that any ongoing thunderstorms
may consolidate into one or two complexes that will move across
the area.

Mahale

&&

.LONG TERM...
(Thursday through next Monday)
Issued at 300 PM CDT Tue Apr 30 2024

There remains uncertainty on where the cold front will be
Thursday as it will depend on what happens Wednesday night. The
cold front will likely get another southward push on Thursday with
another chance of showers and thunderstorms.

The aforementioned cold front will likely lift back to the north
on Friday with persistent southwest flow into the upcoming
weekend. As a result, there will be continued periods of showers
and thunderstorms. Flooding will likely become a hazard in some
locations given the recent rainfall across the area.

Mahale

&&

.AVIATION...
(18Z TAFS)
Issued at 1218 PM CDT Tue Apr 30 2024

VFR and MVFR ceilings are expected this TAF period. A frontal
boundary is expected to move into parts of northern OK overnight
which will cause winds in this area to shift towards the E and NE.
Isolated/widely scattered storms are possible late
afternoon/evening but chances too low for any particular TAF
sites. However, current thoughts are highest chances would be
SW OK/western north TX and in N OK. More widespread storms will be
possible overnight into Wednesday morning in north
central/northern OK with the boundary.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  63  79  64  78 /  30  50  40  80
Hobart OK         62  82  61  81 /  20  40  50  40
Wichita Falls TX  65  82  64  83 /  50  30  60  50
Gage OK           58  87  58  79 /  20  40  40  20
Ponca City OK     61  80  65  77 /  80  50  50  90
Durant OK         65  83  65  79 /  20  30  60  80

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch from 9 PM CDT this evening through Wednesday morning
     for OKZ007-008-012-013.

TX...None.
&&

SHORT TERM...10
LONG TERM....10
AVIATION...25
Hazardous weather outlook, Apr 30, 3:54 PM CST, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
454 PM CDT Tue Apr 30 2024

OKZ004>048-050>052-TXZ083>090-012200-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
454 PM CDT Tue Apr 30 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Scattered thunderstorms are ongoing across western Oklahoma into
north Texas this afternoon. These thunderstorms will persist into
the evening with a threat for large hail and damaging wind gusts.

Additional thunderstorms are likely across north central Oklahoma
later tonight.

.Heavy Rainfall...
Heavy rainfall could lead to localized flooding this evening and
overnight across northern Oklahoma.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
Thunderstorm chances continue Wednesday and Thursday with severe
weather possible both days. Thunderstorms are also possible Friday
and over the weekend.

.Heavy Rainfall...
Repeated rounds of thunderstorms with heavy rainfall could lead to
localized flooding in some areas through the weekend.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale

In the hours before

Local storm report, Apr 30, 4:33 PM CST, 1 hour before
Preliminary Local Storm Report
National Weather Service Norman OK
533 PM CDT Tue Apr 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     Hail             2 SW Cordell            35.26N 99.00W
04/30/2024  E2.50 Inch       Washita            OK   Public

            Report from mPING: Tennis Ball (2.50 in.).

&&

MDU
Local storm report, Apr 30, 4:51 PM CST, 42 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
551 PM CDT Tue Apr 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     Hail             4 WSW Cloud Chief       35.22N 98.90W
04/30/2024  E3.00 Inch       Washita            OK   Broadcast Media

&&

MDU
Local storm report, Apr 30, 4:57 PM CST, 36 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
557 PM CDT Tue Apr 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     Hail             Kremlin                 36.55N 97.83W
04/30/2024  M1.00 Inch       Garfield           OK   Emergency Mngr

&&

MDU
Special weather statement, Apr 30, 5:01 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Norman OK
601 PM CDT Tue Apr 30 2024

OKZ007-302330-
Grant OK-
601 PM CDT Tue Apr 30 2024

...A strong thunderstorm will impact portions of central Grant County
through 630 PM CDT...

At 601 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jefferson, moving east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Medford, Pond Creek, Lamont, and Jefferson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3666 9786 3675 9792 3693 9761 3668 9749
TIME...MOT...LOC 2301Z 250DEG 17KT 3673 9783

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

JT
Special weather statement, Apr 30, 5:21 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Norman OK
621 PM CDT Tue Apr 30 2024

TXZ083>085-302345-
Foard TX-Wilbarger TX-Hardeman TX-
621 PM CDT Tue Apr 30 2024

...A strong thunderstorm will impact portions of east central Foard,
southwestern Wilbarger and southeastern Hardeman Counties through 645
PM CDT...

At 621 PM CDT, Doppler radar was tracking a strong thunderstorm near
Crowell, moving east at 20 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Crowell, Chillicothe, Margaret, Lockett, Medicine Mound, Thalia,
Rayland, and Copper Breaks State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3388 9976 3410 9985 3429 9943 3396 9923
TIME...MOT...LOC 2321Z 261DEG 19KT 3399 9970

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

TL
Local storm report, Apr 30, 5:22 PM CST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
622 PM CDT Tue Apr 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     Hail             4 ENE Fay               35.85N 98.59W
04/30/2024  M3.73 Inch       Blaine             OK   Trained Spotter

            Digital caliper measurement. Radar estimated
            time.

&&

MDU

The radar

The Altus AFB radar (KFDR), 69 km away, was scanning. The volume nearest the first event began at 23:35 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Foard

When
April 30, 5:33 PM CST
Where
Foard County, 2.3 mi SSE of Thalia
Measured
1 in hail
Reported by
Public
Coordinates
33.948, -99.529

MPing report.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1174174.